Other

People Using Digestive Drugs Are At Increased Risk Of Allergies

There is a list of drugs that are generally taken to treat digestive issues which has symptoms like burning sensation in the heart or ulcer in stomach. However, in order to get rid of one disease, it might lead to another. A new research held in Austria discovered that people using drugs to avoid acidity also suffer from twice the risk to prevent allergy symptoms. The study also said that people aged above 60 who relied on these drugs also had five times more chances to require allergy drugs.

Senior author of the study, Dr. Erika Jensen-Jarolim at Medical University in Vienna said that people with gastric issues often gulp anti-acid drugs. The more they intake these drugs, the more would they be prey to allergies. Now, the question which bothered everyone is how these two things are related. Jensen then explained that the acidic situation in the stomach aids in breaking down food rich in proteins which can in turn lead to allergies. However, if acid suppressing drugs are used, food does not break down into small pieces. Rather, intact allergens are immediately sent to the intestine. It further leads to allergies and swelling.

The results from this study can prove to be worthy for several future studies. American College of Gastroenterology said that more than 60 million Americans suffer from heart burning sensation at least once every month. To treat this, people often take recourse to acid-reducing drugs popularly known as proton pump inhibitors (PPIs). Medications such as Prevacid, Nexium, Prilosec are used. Another group of medicines include Pepcid, Zantac, Carafate etc. However, all these drugs lead to increasing use of allergy medicines. Researchers also found that intake of these medicines constantly for 6 days every year would lead to the need to have allergy medicines. In fact, the risk increased with more use of anti-acid medicines.

Tags

Related Articles

Close